Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Norman, OK

April 23, 2002Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2002, 2:41 AM CDT for Grant County, Kay County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2002, 2:41 AM CDT (07:41 UTC)
Expired
Apr 23, 2002, 3:30 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:45 AM CDTHail 0.75Lamont, OK
Apr 23, 3:23 AM CDTHail 1Blackwell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 2:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 7.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS54 KOUN 230741
SVROKC
OKC053-071-230830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
240 AM CDT TUE APR 23 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 330 AM CDT

* AT 240 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES NORTHWEST OF LAMONT...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...DEER CREEK...LAMONT...
  NARDIN AND TONKAWA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3681 9773 3661 9771 3660 9712 3686 9713

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 11:20 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 11:20 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT MON APR 22 2002

ADDITIONAL UPDATE...MAINLY TO REMOVE POPS ACROSS THE WEST/SOUTHWEST
ZONE GROUPS...AND TO REMOVE EVENING WORDING. INTENSE THETA-E
ADVECTION TAKING PLACE ACROSS CENTRAL AND NORTHERN ZONES. BEST
CHANCE FOR PRECIP DEVELOPMENT APPEARS TO BE NORTHEAST OF A LINE FROM
ALVA TO CHANDLER...WITH MOST WIDESPREAD ACTIVITY EXPECTED IN THE
CHEROKEE-MEDFORD...PONCA CITY...AND POINTS EAST. WILL TARGET THIS
THINKING WITH ZONES AND HAZARDOUS WEATHER UPDATE.

FCSTID = 11

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 22, 11:45 PM CDT, 2 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CDT MON APR 22 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK OF SEVERE THUNDERSTORMS IS THAT AREA NORTH OF A LINE
EXTENDING FROM ALABASTER CAVERNS...TO HENNESSEY...TO CHANDLER. THIS
INCLUDES THE CITIES OF ENID...ALVA...STILLWATER...AND PONCA CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MIDNIGHT
THROUGH 6 AM.

IMPACTS...
HAIL UP TO 1.5 INCHES IN DIAMETER WILL BE POSSIBLE. MINOR DAMAGE TO
AUTOMOBILES...ROOFS...AND TENDER VEGETATION WILL OCCUR.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS OVERNIGHT.

DISCUSSION...
A STRENGTHENING LOW LEVEL JET WILL CONTINUE TO TRANSPORT UNSTABLE
AIR ABOVE THE SURFACE OVER OKLAHOMA INTO SOUTHERN KANSAS. ELEVATED
INSTABILITY...ALONG WITH A SUPPORTIVE VERTICAL WIND PROFILE...WILL
YIELD THE POSSIBILITY FOR SOME OF THE THUNDERSTORMS TO PRODUCE
SEVERE HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT TUE APR 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:23 AM CDTSevere Thunderstorm WarningOUNKay37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.